Duke Mathematical Journal

Isoperimetric bound for λ3/λ2 for the membrane problem

Mark S. Ashbaugh and Rafael D. Benguria

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 63, Number 2 (1991), 333-341.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35P15: Estimation of eigenvalues, upper and lower bounds
Secondary: 35J05: Laplacian operator, reduced wave equation (Helmholtz equation), Poisson equation [See also 31Axx, 31Bxx]


Ashbaugh, Mark S.; Benguria, Rafael D. Isoperimetric bound for $\lambda_3 / \lambda_2$ for the membrane problem. Duke Math. J. 63 (1991), no. 2, 333--341. doi:10.1215/S0012-7094-91-06313-1. https://projecteuclid.org/euclid.dmj/1077295923

Export citation


  • [1] V. I. Arnol'd, M. I. Vishik, Yu. S. Il'yashenko, A. S. Kalashnikov, V. A. Kondratev, S. N. Kruzhkov, E. M. Landis, V. M. Millionshchikov, O. A. Oleĭ nik, A. F. Filippov, and M. A. Shubin, Some unsolved problems in the theory of differential equations and mathematical physics, Uspekhi Mat. Nauk 44 (1989), no. 4(268), 191–202.
  • [2] M. S. Ashbaugh and R. D. Benguria, Optimal bounds for ratios of eigenvalues of one-dimensional Schrödinger operators with Dirichlet boundary conditions and positive potentials, Comm. Math. Phys. 124 (1989), no. 3, 403–415.
  • [3] M. S. Ashbaugh and R. D. Benguria, Proof of the Payne-Pólya-Weinberger Conjecture, Bull. Amer. Math. Soc., to appear, July 1991.
  • [4] M. S. Ashbaugh and R. D. Benguria, Sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions, submitted.
  • [5] J. B. Keller and A. Wolf, private communication.
  • [6] L. E. Payne, G. Pólya, and H. F. Weinberger, Sur le quotient de deux fréquences propres consécutives, C. R. Acad. Sci. Paris 241 (1955), 917–919.
  • [7] L. E. Payne, G. Pólya, and H. F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. Phys. 35 (1956), 289–298.
  • [8] G. Pólya, On the characteristic frequencies of a symmetric membrane, Math. Z. 63 (1955), 331–337.
  • [9] C. J. Thompson, On the ratio of consecutive eigenvalues in $N$-dimensions, Studies in Appl. Math. 48 (1969), 281–283.
  • [10] S.-T. Yau, Problem section, Seminar on Differential Geometry ed. S.-T. Yau, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 669–706.